Hail, Madison
- When
- July 17, 1:38 PM CST
- Where
- Madison County, Godfrey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.950, -90.180
An outflow boundary in the vicinity of I-70 was the focus of thunderstorm development. The air mass along and south of this boundary was quite unstable with surface based CAPE of 3500+ J/kg with decent convergence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An outflow boundary in the vicinity of I-70 was the focus of thunderstorm development. The air mass along and south of this boundary was quite unstable with surface based CAPE of 3500+ J/kg with decent convergence. There were numerous reports of large hail and some damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 11:37 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1237 PM CDT Mon Jul 17 2023 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 243 AM CDT Mon Jul 17 2023 1) The initial concern is the west-to-east oriented, broken line of convection lined up south of the I-70 corridor. Localized flood potential will result from heavy rainfall. Isolated wind gusts and hail are possible, most of which remain below severe limits. 2) Additional scattered thunderstorms development is possible this afternoon with get best potential over southeast Missouri and southwest Illinois. IR satellite shows a mass of convective cloud cover that extends from central Missouri eastward through sections of southwest Illinois. Radar imagery shows a broken line of convection that developed quite rapidly since 05z this morning. Initially development supported updrafts that with 50-60 dBz reflectivity briefly reaching near 30k feet before weakening. SPC hourly mesoanalysis shows the activity has aligned just north of a MUCAPE gradient with values generally between 2500-3000 J/kg. This is within a region of deep moisture convergence at the front end of a modest 30 kt westerly mid-level jet that lines up over a narrow corridor of west-to-east oriented surface convergence. The surface to mid-level environment has further been supported by mid/upper ascent as a shortwave moves overhead. While initial updraft were pushing 50-60 dBz into the -20 to -30C layer, much of it has been elevated enough to curb any real threat of large hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has been observed with some of the strongest cells as the cores dropped. PWATs of 1.5-2.0 inches, the orientation of the line and training over some areas has been a greater concern with 1-3 inches (very localized 4 inches) being estimated by radar. A report of more than 2 inches (Rosebud, MO) and rapid rises on smaller streams has validated the estimates. The shortwave is projected to cross the southern CWA through about 12z this morning, along with a slow southward push to the line in the latest radar trends. Until then, localized heavy rain and nuisance flooding will be the main concern. Thereafter, we will likely see a downward trend in thunderstorm activity. By mid- afternoon, hi-res guidance shows surface destabilization by means of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south of the CWA along west/east oriented upper trough. Though CAPE values are certainly supportive, weaker shear (20-25 knots) and modest mid-level lapse rates (around 7C) may produce a strong storm with small hail and gusty winds. Marginally severe hail and wind gusts cannot be ruled out but will likely remain localized. The potential MCS that we've been watching the last couple of days looks to take shape over the Plains later tonight with most of the HREF CAMs keeping the core of the system over western sections of Missouri. While there is some question to its eastward extent, it will likely be in its weakening phase Tuesday morning as it has any chance to impact the forecast area. Maples .LONG TERM... (Tuesday Night through Sunday) Issued at 409 AM CDT Mon Jul 17 2023 The primary focus will be on the potential for an organized round of convection with severe potential Tuesday evening into Tuesday night. Long range guidance has consistently advertised an eastward shift in the upper level pattern over the last few days. This would shift the active MCS track to the east from where is has been and consequently places it somewhere within the mid-Mississippi Valley. Most of the available medium to long range guidance points around 00z and after Tuesday evening into Tuesday night. As the shortwave rounds the ridge, MUCAPE values of around 3000 J/kg arc around the northern periphery of the mid-level ridge with the gradient situated over northern Missouri and running down the Mississippi River from east-central Missouri southward. Meanwhile, the core of the low level jet strengthens to 40-50 knots over southern sections of Missouri with the nose of the jet aimed at the CWA, all within a broad area of deep moisture with surface dewpoints in the upper 60s to low-70s. This should set the stage for development late Tuesday generally along the Mississippi River, where strong to severe thunderstorms will be capable of producing large hail and damaging winds. Beyond Tuesday night, the remainder of the week continues to look active. However, confidence is low on the exact timing or placement of thunderstorms potential through the period. The upper ridge begins to shift back westward as the eastern extent flattens. This results in more of a west-to-east track to the upper level disturbances. Meanwhile, the Tuesday night system could shunt a surface boundary to the south as surface high pressure over the central Plains northerly surface flow underneath northwest flow aloft. While there additional thunderstorm chances scattered through the remainder of the week, much of it is going to hinge on the position of any remnant surface boundaries, which at this point of favoring southern section of Missouri and Illinois. It is possible that northern sections of the forecast area see a lot of dry time in the period with cooler than normal temperatures. Maples && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1231 PM CDT Mon Jul 17 2023 A weak cold front stretching from northern MO into central IL at midday will move slowly southward this afternoon. We could see scattered showers and thunderstorms develop along this front, however both there location and coverage is uncertain. I have included VCSH at the St. Louis region terminals and VCTS at KCOU/KJEF from 20-00z to account for the potential and uncertainty. If storms do indeed form and impact the terminals then a short period of MVFR-IFR flight conditions will be possible. Otherwise VFR flight conditions are expected. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 408 AM CDT Mon Jul 17 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 408 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Locally heavy rain is possible from central into southeast Missouri and southwest Illinois early this morning. Isolated to scattered thunderstorms area expected this afternoon. A thunderstorm or two could be strong but the threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected over parts of the area Tuesday through Friday. Thunderstorms late Tuesday evening and Tuesday night could be strong to severe with damaging winds, large hail and heavy rainfall. There are additional chances of thunderstorms over parts of the area Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Maples
Preliminary Local Storm Report
National Weather Service St Louis MO
1046 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM Hail 1 W Wardsville 38.49N 92.19W
07/17/2023 E1.00 inch Cole MO Public
Report from mPING: Quarter (1.00 in.).
&&
MRMPreliminary Local Storm Report
National Weather Service St Louis MO
1131 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg 2 WSW Harvester 38.74N 90.62W
07/16/2023 St. Charles MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time estimated from
radar.
&&
MRMPreliminary Local Storm Report
National Weather Service St Louis MO
1137 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Tstm Wnd Dmg 4 E Olympian Village 38.13N 90.38W
07/16/2023 Jefferson MO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time estimated from
radar.
&&
MRMPreliminary Local Storm Report
National Weather Service St Louis MO
1138 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 SE Festus 38.22N 90.40W
07/16/2023 Jefferson MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken. Time estimated from
radar.
&&
MRMPreliminary Local Storm Report
National Weather Service St Louis MO
1140 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM Rain 1 ESE Columbia 38.45N 90.21W
07/17/2023 M2.15 inch Monroe IL Public
24 hour total.
&&
MRMPreliminary Local Storm Report
National Weather Service St Louis MO
118 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM Tstm Wnd Dmg 1 N Jefferson City 38.59N 92.19W
07/17/2023 Cole MO Broadcast Media
Delayed report. Small trees down. Time
estimated from radar.
&&
MRMThe St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large trees, power lines and numerous tree limbs around town. One large tree was uprooted and it fell onto a house on Logan Street. Two occupants inside the home were injured and taken to a local hospital. They had minor injuries.
Large hail up to tennis ball size was reported in St. Clair County, in the Centreville, Signal Hill and Belleville areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129161, 1129163, 1129164, 1129165, 1129166, 1129169.